×

zbMATH — the first resource for mathematics

Hitting probabilities and hitting times for stochastic fluid flows. (English) Zbl 1074.60078
Summary: Recently there has been considerable interest in Markovian stochastic fluid flow models. A number of authors have used different methods to calculate quantities of interest. We consider a fluid flow model, formulated so that time is preserved, and derive expressions for return probabilities to the initial level, the Laplace-Stieltjes transforms (for arguments with nonnegative real part only) and moments of the time taken to return to the initial level, excursion probabilities to high/low levels, and the Laplace-Stieltjes transforms of sojourn times in specified sets. An important feature of our results is their physical interpretation within the stochastic fluid flow environment, which is given. This allows for further implementation of our expressions in the calculation of other quantities of interest.
Novel aspects of our treatment include the calculation of probability densities with respect to level and an argument under which we condition on the infimum of the levels at which a “down-up period” occurs. Significantly, these results are achieved with techniques applied directly within the fluid flow model, without the need for discretization or transformation to other equivalent models.

MSC:
60J25 Continuous-time Markov processes on general state spaces
60J27 Continuous-time Markov processes on discrete state spaces
Software:
Algorithm 432
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ahn, S.; Ramaswami, V., Transient analysis of fluid flow models via stochastic coupling to a queue, Stochastic models, 20, 1, 71-104, (2004) · Zbl 1038.60086
[2] Anick, D.; Mitra, D.; Sondhi, M.M., Stochastic theory of data handling system with multiple sources, Bell system tech. J., 61, 1871-1894, (1982)
[3] Asmussen, S., Stationary distributions for fluid flow models with or without Brownian noise, Stochastic models, 11, 1-20, (1995)
[4] Bartels, R.H.; Stewart, G.W., Algorithm 432: solution of the matrix equation \(\mathit{AX} + \mathit{XB} = C\) [F4], Comm. ACM, 15, 9, 820-826, (1972) · Zbl 1372.65121
[5] N. Bean, M. O’Reilly, P. Taylor, Algorithms for the first return probabilities for stochastic fluid flows, Stochastic Models 21(1) (2005).
[6] N. Bean, M. O’Reilly, P. Taylor, Hitting probabilities and hitting times for stochastic fluid flows in the bounded model, in preparation.
[7] Bhatia, R.; Rosenthal, P., How and why to solve the operator equation \(\mathit{AX} - \mathit{XB} = Y\), Bull. London math. soc., 29, 1-21, (1997)
[8] Bhattacharya, R.N.; Waymire, E.C., Stochastic processes with applications, (1990), Wiley New York · Zbl 0744.60032
[9] Engel, K.-J.; Nagel, R., One-parameter semigroups for linear evolution equations, (2000), Springer Berlin · Zbl 0952.47036
[10] Faulks, W., Advanced calculus. introduction to analysis, (1978), Wiley New York
[11] Graham, A., Kronecker products and matrix calculus with applications, (1981), Ellis Horwood Limited Chichester · Zbl 0497.26005
[12] Guo, C.-H., Nonsymmetric algebraic Riccati equations and wiener – hopf factorization for M-matrices, SIAM J. matrix anal. appl., 23, 1, 225-242, (2001) · Zbl 0996.65047
[13] Guo, C.-H., A note on the minimal nonnegative solution of a nonsymmetric algebraic Riccati equation, Linear algebra and its applications, 357, 299-302, (2002) · Zbl 1017.15005
[14] Kennedy, J., Understanding the wiener – hopf factorization for the simple random walk, J. appl. probab., 31, 561-563, (1994) · Zbl 0805.60061
[15] Latouche, G.; Ramaswami, V., Introduction to matrix analytic methods in stochastic modeling, (1999), American Statistical Association and SIAM Philadelphia · Zbl 0922.60001
[16] Latouche, G.; Taylor, P., Truncation and augmentation of level-independent QBD processes, Stochastic process. appl., 99, 1, 53-80, (2002) · Zbl 1058.60066
[17] Neuts, M.F., Matrix geometric solutions in stochastic models, (1981), John Hopkins Baltimore · Zbl 0469.60002
[18] Neuts, M.F., Structured stochastic matrices of M/G/1 type and their applications, (1989), Marcel Dekker New York · Zbl 0695.60088
[19] Norris, J., Markov chains, (1997), Cambridge University Press Cambridge · Zbl 0873.60043
[20] V. Ramaswami, Matrix analytic methods: a tutorial overview with some extensions and new results, in: S.R. Chakravarthy, A.S. Alfa (Eds.), Matrix-Analytic Methods in Stochastic Models, Lecture Notes in Pure and Applied Mathematics, vol. 183, 1996, pp. 261-291. · Zbl 0872.60067
[21] Ramaswami, V., Matrix analytic methods for stochastic fluid flows, (), 1019-1030
[22] Rogers, L.C., Fluid models in queueing theory and wiener – hopf factorization of Markov chains, Ann. appl. probab., 4, 2, 390-413, (1994) · Zbl 0806.60052
[23] da Silva Soares, A.; Latouche, G., Further results on the similarity between fluid queues and qbds, (), 89-106 · Zbl 1162.90407
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.